Alert archive / New Mexico / Flash Flood Warnings in 2011
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 3, 2011, 2:49 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 2:49 PM MDT (20:49 UTC)
- Expired
- Aug 3, 2011, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 155 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2852 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
853 WGUS54 KEPZ 032049 FFWEPZ NMC017-051-032345- /O.NEW.KEPZ.FF.W.0018.110803T2049Z-110803T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 249 PM MDT WED AUG 3 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 545 PM MDT * AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR HAS INDICATED OVER 2 INCHES OF RAIN HAS FALLEN NEAR THE IRON CREEK CAMPGROUND. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE IN THE NEXT COUPLE OF HOURS. * LOCATIONS IMPACTED INCLUDE... KINGSTON... IRON CREEK CAMPGROUND... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3301 10770 3282 10769 3280 10791 3299 10793 $$ JMG
1 follow-up statement
322 WGUS74 KEPZ 032335 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 535 PM MDT WED AUG 3 2011 NMC017-051-032350- /O.EXP.KEPZ.FF.W.0018.000000T0000Z-110803T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANT NM-SIERRA NM- 535 PM MDT WED AUG 3 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL SIERRA AND EAST CENTRAL GRANT COUNTIES WILL BE ALLOWED TO EXPIRE AT 545 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3301 10770 3282 10769 3280 10791 3299 10793 $$ JMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:35 PM MDT, 14 minutes earlier.
Area forecast discussion, Aug 3, 2:35 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 235 PM MDT WED AUG 3 2011 .SYNOPSIS... HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL MAINTAIN A PATTERN OF ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS IN THE AFTERNOON AND EVENING FOR THE NEXT SEVERAL DAYS. A FEW OF THE STORMS MAY APPROACH SEVER LEVELS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH AFTERNOON HIGHS NEAR 100 DEGREES ACROSS THE LOWLAND DESERTS. HIGH PRESSURE ALOFT WILL STRENGTHEN THE FIRST PART OF NEXT WEEK WITH ISOLATED THUNDERSTORMS AND ABOVE NORMAL TEMPERATURES EXPECTED TO CONTINUE. && .DISCUSSION... OUR PERIOD OF VERY WARM TEMPERATURES WITH LIMITED ISOLATED SHOWER AND THUNDERSTORM ACTIVITY CONTINUES. AN AREA OF HIGH PRESSURE ALOFT CENTERED OVER TEXAS CONTINUES TO INFLUENCE THE AREA WEATHER PATTERN BY WAY OF AN WESTWARD EXTENSION THAT SITS OVER THE FORECAST AREA. SOME MOISTURE REMAINS TRAPPED UNDERNEATH HIGH AT LEVELS BELOW 500 MB. THIS MOISTURE CONTINUES TO FUEL ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THIS EVENING AND AGAIN TOMORROW. WITH THE WARMER TEMPERATURES AT THE SURFACE AN INVERTED V PROFILE EXISTS THAT IS INDICATIVE OF A STRONG WIND GUST POTENTIAL FROM THUNDERSTORMS THAT MAY DEVELOP OVER THE LOWLANDS. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF THE STRONG WINDS AND POSSIBLY LARGE HAIL. WITH LIMITED MOISTURE IN PLACE...RAIN AMOUNTS WILL BE SPOTTY WITH MOST AREAS SEEING LIGHT AMOUNTS OF RAIN. MOUNTAIN ZONES WILL CONTINUE TO HAVE THE BEST CHANCE OF MEASURABLE RAINFALL. A SMALL INCREASE IN MOISTURE IS EXPECTED FOR FRIDAY NIGHT AND THE WEEKEND THAT MAY HELP SLIGHTLY IMPROVE CHANCES FOR RAIN DURING THE WEEKEND. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL WITH 100'S POSSIBLE ACROSS THE DESERT LOWLANDS. BY LATE SUNDAY...THE HIGH WILL RE-CENTER ITSELF OVER THE FORECAST AREA. THIS WILL INCREASE SUBSIDENCE ACROSS THE LOCAL AREA AND REDUCE THUNDERSTORM CHANCES TO BARE MINIMAL. A SMALL AMOUNT OF RESIDUAL MOISTURE WILL REMAIN TO HELP SOME THUNDERSTORM DEVELOPMENT...MAINLY OVER THE MOUNTAINS. TEMPERATURES ACROSS THE LOWLANDS ARE EXPECTED TO REMAIN NEAR 100 DEGREES OR HIGHER IN THE AFTERNOON FOR MUCH OF NEXT WEEK. && .AVIATION...VALID 04/00Z-05/00Z. MAINLY VFR CONDITIONS THROUGH THE PERIOD. ISOLATED 3-5SM TSRA BKN030-040 EXPECTED MAINLY OVER THE HIGHER TERRAIN AND WEST OF THE CONTINENTAL DIVIDE... WITH ISOLATED TSRA OVER THE DESERT LOWLANDS. LITTLE CHANGE IN OVERALL PATTERN WILL RESULT IN SIMILAR CONDITIONS THURSDAY AFTERNOON. && .FIRE DISCUSSION... AN UPPER HIGH BUILDING INTO THE AREA WILL BRING SOMEWHAT MORE STABLE AIR TO THE REGION. HOWEVER...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING OVER THE NEXT SEVERAL DAYS DUE TO STRONG HEATING AND MODERATE SURFACE HUMIDITY. A STRAY THUNDERSTORM OR TWO IS POSSIBLE OVER THE LOWER ELEVATIONS WITH AREAS NEAR THE ARIZONA BORDER SLIGHTLY FAVORED. ANY STORMS THAT DO FORM COULD HAVE STRONG WINDS IN DOWNBURSTS AND NICKEL-SIZED HAIL. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 76 101 78 101 78 / 20 10 20 10 20 SIERRA BLANCA TX 72 98 74 98 73 / 20 10 20 10 20 LAS CRUCES 73 100 75 101 75 / 20 10 20 10 20 ALAMOGORDO 71 98 73 98 72 / 20 20 30 10 20 CLOUDCROFT 50 76 52 76 52 / 30 30 30 30 30 TRUTH OR CONSEQUENCES 71 97 73 99 72 / 20 20 30 10 30 SILVER CITY 61 90 63 91 63 / 30 20 30 20 30 DEMING 71 99 73 100 73 / 20 10 20 10 20 LORDSBURG 70 99 72 100 72 / 30 20 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/25
Hazardous weather outlook, Aug 3, 11:08 AM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1108 AM MDT WED AUG 3 2011 NMZ022>025-030>032-TXZ055-056-041715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1108 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED LOWLAND AND ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. OVERALL RAIN AMOUNTS WILL BE SPOTTY WITH BETTER COVERAGE OVER THE MOUNTAINS. THESE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. STORMS WILL WEAKEN AND TAPER OFF AROUND MIDNIGHT. WARM AFTERNOON TEMPERATURES WILL OCCUR WITH HIGHS NEAR 100 DEGREES IN THE DESERT LOWLANDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERSISTENT HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL KEEP SHOWERS AND THUNDERSTORMS GENERALLY ISOLATED ACROSS THE LOWLANDS AND ISOLATED TO SCATTERED IN THE MOUNTAINS. SPOTTY RAINFALL WILL OCCUR MOST DAYS WITH A FEW AREAS EXPERIENCING PERIODS OF MODERATE TO HEAVY RAINFALL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS UP TO 50 MPH. A SMALL NUMBER OF THE STRONGER STORMS MAY PRODUCE LARGER HAIL AND HIGHER WIND GUSTS AT TIMES. WIDESPREAD HEAVY RAINFALL AND FLOODING IS NOT ANTICIPATED AT THIS TIME. TEMPERATURES WILL REMAIN VERY WARM WITH LOWLAND AFTERNOON TEMPERATURES APPROACHING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. LUNDEEN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:16 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 17 min |
| Aug 2, 6:32 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 28 min |
| Aug 2, 6:57 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 26 min |
| Aug 3, 12:08 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 37 min |
| Aug 3, 12:11 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 27 min |
| Aug 3, 12:51 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.